4 Feb 2011

Effects of medications on Vocal Health for the Voice Professional

Effects of medications on Vocal Health

Many voice professionals feel that when they are getting sick the only remedy for their ailment is prescription or over the counter medication. Unfortunately, choosing this path can actually have a worse effect on our voices than we may know. In an article entitled “Common Medications and Their Effects on the Voice” by Dr. Robert T. Sataloff, Professor and Chairman, Department of Otolaryngology-Head and Neck Surgery and Senior Associate Dean for Clinical Academic Specialties, Drexel University College of Medicine, effects of medication on the throat and voice can do more harm than good.
Dr. Sataloff is also a professional singer. In this article are outlined the most commonly used medications and their potential side effects.


Common medications and Maintaining vocal health

Aspirin and Anti-inflammatory medications

Aspirin is commonly used by millions of people every day. However, aspirin “can cause platelet dysfunction which is the primary means of interfering with a blood clotting mechanism.” Here it is recommended to avoid the use of aspirin to prevent possible vocal fold hemorrhage. I would suggest trying Bromelian, found in pineapple or Turmeric for pain and inflammation.

Antihistamines

It is well known that Antihistamines can have a drying effect on the throat and respiratory tract. If clogged nasal passages, one of the most common uses for antihistamines, is the issue, there are many natural alternatives one may employ. Cayenne, horseradish, garlic and the use of a neti pot with eucalyptus oil are outstanding alternatives to antihistamines for clearing out the sinus passages and maintaining excellent vocal health.

Prescription Medications

Dr Sataloff states that ” all psychoactive medications ( anti depressants ) have effects that can interfere with vocal tract physiology…Side effects range from no known effects to the following: (a) dystharia, (b) increased cough, (c) increased GERD, (d) asthma, (e) laryngitis… and a drying effect leading to hoarseness and sore throat.”

Correct dietary choices and lifestyle are extremely important in determining the mental state of an individual. A voice professional needs to have a clear mind and healthy body to produce the quality and beauty they desire from their voice. Be very thoughtful and aware of what you put into your body. Everything we eat effects our voice and state of mind.

Steroids

Steroids have been shown to be very effective and used often in treating allergic reactions. However, Dr. Sataloff says that side effects, particularly from inhaled steroids include loss of voice, hoarseness, throat pain, gastric irritation with possible hemorrhage and mucusal drying in addition to many others. More times than not, allergic reactions can be to foods or additives and chemicals within foods. Typical of these are, MSG, Gluten, White Flour and Dairy products. As voice professional we must know what is affecting us regarding the foods we eat. I recommend getting a food allergy test to see what you are allergic to, and then act immediately upon finding the results. This simple test could change your life and have an incredible positive effect on your entire vocal aparatus.

Vocal Health for Life

The bottom line is that we must be continuously aware of how what we put in our bodies effects our voice. Clearly, stress and life’s twists and turns can lead us into sickness. However, what we do when we are in this state definitely affects the speed of our heal. Making the right choices is paramount to a healthy vibrant body and voice, and a successful career.
As always I wish you the best on your quest for Superior Vocal Health.
David Aaron Katz

About the Author:JAN ALAN SCHWARTZ

Voice Professional and Business Owner

Leave a Reply